Lightning, Mobile
- When
- August 5, 3:21 PM CST to 3:22 PM CST
- Where
- Mobile County, 5 mi E of Mobile Bates Fld
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.680, -88.146
Lightning struck a house and started a fire.
Thunderstorms produced lots of lightning which caused house fires.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms produced lots of lightning which caused house fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 2:55 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 355 PM CDT MON AUG 5 2013 .SHORT TERM [TONIGHT THROUGH SUNDAY AFTERNOON]...THE CENTRAL GULF COAST REMAINS IN A NORTHWEST UPPER LEVEL FLOW PATTERN BETWEEN A RIDGE OVER THE SOUTH CENTRAL STATES AND A BROAD TROUGH OVER THE THE EAST COAST. THIS WILL LEAD TO CONTINUED HOT CONDITIONS WITH SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS. THUNDERSTORM COVERAGE WILL RAPIDLY DECREASE AFTER SUNSET THIS EVENING WITH ANOTHER VERY MUGGY NIGHT ON TAP WITH LOWS IN THE LOW TO MID 70S WITH UPPER 70S NEAR THE COAST. HOT AND HUMID CONDITIONS CONTINUE ON TUESDAY WITH HIGHS IN THE MID 90S AND HEAT INDEX VALUES OF 103 TO 107. DAYTIME HEATING WILL COMBINE WITH A DEEPLY TROPICAL AIRMASS WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES TO GENERATE MORE SCATTERED SHOWERS AND THUNDERSTORMS ON TUESDAY. THE HIGHEST POPS WILL BE ACROSS WEST AND SOUTHWEST AREAS WITH LOWER POPS ACROSS THE NORTHEAST WHERE SOME DRIER AIR IS LOCATED. /13 [TUESDAY NIGHT THROUGH WEDNESDAY NIGHT]...THE STALLED SURFACE BOUNDARY ACROSS THE FORECAST AREA WILL BE WASHED-OUT AS A SURFACE RIDGE REBUILDS ACROSS THE WESTERN ATLANTIC...SOUTHEAST STATES AND THE NORTHEAST GULF OF MEXICO. THE UPPER LEVEL HIGH PRESSURE OVER THE SOUTHERN PLAINS WITH AN EASTWARD EXTENSION OF AN UPPER RIDGE ALONG THE NORTHERN GULF REGION WILL LIFT SLIGHTLY NORTHWARD AND BECOME ELONGATED FROM TEXAS TO THE WESTERN ATLANTIC AS AN UPPER LOW MOVES OVER THE CARIBBEAN SEA. DESPITE THE PRESENCE OF THE RIDGE AXIS...NWP SOLUTIONS ARE IN PRETTY DECENT AGREEMENT WITH KEEPING A DECENT AMOUNT OF MOISTURE IN PLACE ACROSS OUR FORECAST AREA. WE WILL STILL SEE UPPER LEVEL DISTURBANCES APPROACHING FROM THE NORTH ON WEDNESDAY AND FROM THE NORTHEAST ON THURSDAY...RESULTING IN A CONTINUATION OF SCATTERED TO NUMEROUS DAYTIME SHOWERS AND THUNDERSTORMS. SOME OF STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS. EXPECTING MAINLY ISOLATED TO LOW END SCATTERED COVERAGE BOTH NIGHTS. SLIGHTLY HIGHER THAN NORMAL TEMPERATURES WILL OCCUR ON WEDNESDAY WITH HIGHS INLAND AREAS RANGING FROM 92 TO 96 DEGREES...AND AROUND 90 DEGREES ALONG THE BEACHES. THE HOT AND HUMID CONDITIONS WILL AGAIN ALLOW HEAT INDICES TO RANGE FROM 100 TO 105 DURING THE AFTERNOON. LOWS BOTH SUNDAY AND MONDAY NIGHTS WILL BE IN THE LOW TO MID 70S WITH UPPER 70S AT THE BEACHES. /22 && .LONG TERM [THURSDAY THROUGH MONDAY]...THE ELONGATED UPPER LEVEL RIDGE AXIS WILL REMAIN STRETCHED FROM TEXAS...ACROSS THE GULF COAST/SOUTHEAST STATES...AND INTO THE WESTERN ATLANTIC THURSDAY THROUGH THE WEEKEND. SOLUTIONS ALSO SHOW AN UPPER LEVEL LOW PUSHING WESTWARD ACROSS THE CENTRAL AND SOUTHERN GULF OF MEXICO FRIDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS DAYTIME CONVECTION STILL LOOKS PROBABLE ACROSS MUCH OF OUR CWFA THURSDAY AFTERNOON...WITH SCATTERED COVERAGE ACROSS MUCH OF OUR CWFA ON FRIDAY...BUT RAIN CHANCES MAY LOWER BY THE WEEKEND AS SOME DRIER MID LEVEL AIR ARRIVES ON THE NORTHERN SIDE OF THE UPPER LOW...AND ALSO WITH A SECONDARY UPPER LEVEL RIDGE THAT MAY BUILD OVER THE SOUTHEASTERN U.S. OTHERWISE...THE AFTERNOON HEAT/HUMIDITY WILL REMAIN INTACT THROUGH THE COURSE OF THE EXTENDED FORECAST PERIOD...WITH ONLY MINOR FLUCTUATIONS IN DAILY MAX/MIN TEMPERATURES EXPECTED. /21 /22 && .AVIATION [06.00Z KMOB/KBFM/KPNS TAF ISSUANCE]...MAINLY VFR CONDITIONS OVERNIGHT INTO TUESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE MORNING AND AFTERNOON HOURS ON TUESDAY. /13 && .MARINE...A RIDGE OF HIGH PRESSURE WILL PERSIST OVER THE NORTHERN AND CENTRAL GULF OF MEXICO THROUGH THE WEEK. THIS WILL MAINTAIN GENERALLY LIGHT WINDS AND CALM SEAS. LOCALLY HIGHER WINDS AND SEAS CAN BE EXPECTED NEAR SHORE WITH THE AFTERNOON SEA BREEZE AND WITH ANY THUNDERSTORMS. /13 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 74 96 75 94 75 / 20 50 20 50 10 PENSACOLA 78 94 78 92 77 / 20 50 20 30 10 DESTIN 80 92 79 91 78 / 20 40 20 30 10 EVERGREEN 71 97 73 94 72 / 20 50 30 60 10 WAYNESBORO 72 94 74 96 74 / 20 50 20 50 05 CAMDEN 70 96 74 94 73 / 20 40 20 60 10 CRESTVIEW 71 96 73 93 72 / 10 40 30 60 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 549 AM CDT MON AUG 5 2013 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 549 AM CDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL CLIMB TO 105 TO 108 DEGREES THIS AFTERNOON ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR...INCLUDING ALONG THE BEACHES. HEAT INDICES OF 100 TO 105 ARE EXPECTED FURTHER INLAND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN PORTIONS PF THE REGION TODAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES OF 100 TO 105 ARE EXPECTED TUESDAY AND WEDNESDAY AFTERNOONS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION EACH DAY THROUGH THE OUTLOOK PERIOD. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH SUNDAY. GMZ630>635-650-655-670-675-061200- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 549 AM CDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. LOCALLY HIGHER WINDS AND WAVES CAN BE EXPECTED NEAR ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN ANY MARINE STORMS DURING THE OUTLOOK. FREQUENT LIGHTNING ACTIVITY ALSO LIKELY IN STRONGER STORMS.
The Mobile radar (KMOB), 9 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
2 lightning. Local standard time, as filed.
Lightning struck a house and started a fire.
Lightning struck a house and started a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475439, 475438.